Check Your Tongue for This After Your COVID Vaccine, Expert Says
If you ignore this, you could risk having a worse reaction to the vaccine.
Vaccine side effects—while normal—can strike different parts of your body, from the arm where you got the shot to the tips of your fingers to your throbbing head. According to one expert, however, the one place you should look after your COVID vaccine is your tongue. While it's highly unlikely to be a focal point for any vaccine reactions, your tongue may point to a problem that could make other side effects worse. Read on to find out what to look out for, and for more vaccine guidance, Do This Immediately After Getting Your Vaccine, Doctors Say.
If your tongue is white after you get vaccinated, it's likely a sign of dehydration.
Experts recommend keeping up with your fluid intake both before and after the COVID vaccine so you don't become dehydrated. As it turns out, your tongue can give you insight into your hydration levels, Sharon Nachman, MD, the chief of pediatric infectious diseases at Stony Brook Children's Hospital, told Insider. "If you stick out your tongue in the mirror and your tongue is white, you're not hydrated," she said.
According to MedicineNet, mild dehydration can result in bacteria and debris building up or coating on the surface of your tongue, creating this white tongue appearance. Nachman says this is an easy trick to see if you need to be drinking more water after getting the vaccine. And for more on vaccine aftercare, Make Sure to Do This the Day After Your COVID Vaccine, Experts Say.
Some of the COVID vaccine side effects can cause dehydration.
According to the Centers for Disease Control and Prevention (CDC), two common side effects of the COVID vaccine are fever and nausea. Both of these can lead to fluid loss, which causes dehydration. In fact, the CDC says "your body needs more water" when you are running a fever or having diarrhea or vomiting. And the Mayo Clinic says dehydration can worsen if you're experiencing both excessive sweating from a fever and diarrhea or vomiting from nausea. And for more insight into vaccine reactions, This Is Why Half of People Have Stronger Vaccine Side Effects, CDC Says.
And dehydration can also make your vaccine side effects feel worse.
Dehydration can actually make your side effects feel worse, Robert Quigley, MD, global medical director at International SOS, told Bustle. "Inadequate hydration or, even worse, dehydration, can exacerbate the side effects of the vaccine," he explained. According to VeryWell Health, dehydration may also cause fatigue, headache, and muscle cramps, which are all potential side effects of the vaccine. By not drinking enough water, you're doubling up on your chance of experiencing these reactions. That's the same reason experts recommend not drinking heavily before or after your vaccination appointment, as alcohol can cause dehydration. And for more useful information delivered straight to your inbox, sign up for our daily newsletter.
Proper hydration can also ease your side effects sooner.
You'll of course want to stay hydrated to avoid the negative effects of dehydration following the vaccine, but that's not the only reason. Staying hydrated could also help ease side effects sooner, Sachin Nagrani, MD, the medical director of healthcare company Heal, told Bustle. "The COVID vaccine and all vaccines work by activating your immune system to generate antibodies to an infectious disease, without being exposed to the virus or bacteria," he explained. Being hydrated will help your circulatory system work more efficiently to spread these antibodies throughout your body, which could allow your side effects to ease sooner, according to Nagrani. And for more on post-vaccination life, The CDC Says Don't Do This Until 4 Weeks After Getting Vaccinated.